Empowered Patient, a regular feature from CNN Medical News correspondent Elizabeth Cohen, helps put you in the driver's seat when it comes to health care.
Dr. Gail Gazelle, a patient advocate, says doctors can be quick to dismiss complex cases as psychological.
ATLANTA, Georgia (CNN) -- When teacher Karen Myhre fell to the floor after taking attendance one morning, her third-graders knew exactly what to do: Ring the bell to alert the school office, and run to get the school nurse.
The children were well-trained because Myhre had fainted in class before -- she'd also fainted in the principal's office, at the copier machine, at church, at a pizza restaurant and at home alone with her two small children.
Karen has seen an internist, a neurologist, a neurosurgeon, an anesthesiologist, a cardiologist, a psychiatrist, a psychologist, an electrophysiologist and an integrative medicine specialist, not to mention countless other physicians during three hospital stays, and she's still fainting. "It's extremely frustrating, and it's exhausting," Myhre says.
Myhre's experience is far from unique. Back pain, fainting, muscle aches and dizziness are just some of the problems doctors seem to have a hard time solving.
To help shed light on what to do when it seems no one can help, we put Myhre on the telephone with two physicians, Dr. Michael Victoroff and Dr. Gail Gazelle. Both are patient advocates; people pay them to help navigate medical mazes when they're not getting answers on their own. The following is their edited conversation with CNN medical correspondent Elizabeth Cohen, and a list of tips for what to do if you're in a similar situation.
Myhre: Thank you for trying to help me.
Gazelle: The first thing you should know, Karen, is that you're not alone. You've had to walk through the mud and the mire of the medical system -- neurologist, psychiatrist, anesthesiologist -- this is quite a list here. This scenario is all too common. There are some problems the medical profession is ill-equipped to manage and treat. Fainting is one of them.
Cohen: Karen, tell us how this all started.
Myhre: It started with a migraine in September last year. I'd never had one before. I went to my internist and he gave me a shot of Demerol [a narcotic pain reliever] and Phenergan [an anti-nausea drug]. Then the next day I went into a cold sweat. I started shaking. I couldn't get words out. I was confused. I could hear people talking and I couldn't respond. I was in a wheelchair, and my hands contracted like a child with cerebral palsy. I was admitted to the hospital. They said it was serotonin syndrome -- a reaction between the Demerol and the Phenergan with the [antidepressant] Zoloft I've been taking for years.
Victoroff: Karen, tell me about the timing of all this. When did you have these symptoms?
Myhre: Almost exactly 24 hours after I got the Demerol and Phenergan shot.
Victoroff: Serotonin syndrome happens while the drugs are actively metabolizing. By 24 hours, I think the Demerol and the Phenergan would have already been metabolized. I don't know. But I'd want to grab a DPharm [doctor of pharmacy] and say, "Listen to this story. Does this sound right?"
Karen continued having migraines for several months. In January 2007, she had debilitating spasms in her neck. A neurosurgeon diagnosed bulging discs, and the pain went away with radiofrequency ablation, a process that destroys the nerves with heat. In May, she had her first fainting episode, quickly followed by several more. Karen went back to her family doctor.
Cohen: What did he say?
Myhre: He said, "Nothing's causing you to faint. You're making yourself faint intentionally. You're making yourself do this." He referred me to a psychologist.
Gazelle: This is what doctors do sometimes. If something doesn't fit into a nice, neat medical box, they say, "It must be psychological."
Victoroff: If your doctor had done even a cursory literature search, he would have seen there are 492 diseases that could cause fainting. How could he tell you you're just crazy? Had he ruled out all 492 other causes?
Later that month, Karen was admitted to a major research university for further testing. They diagnosed orthostatic hypotension -- low blood pressure when standing, and prescribed pindolol and Florinef, which still don't stop the fainting episodes.
Victoroff: Did you ask the doctors in the hospital, "Out of nowhere, I have these migraines and this nerve thing in my neck and the fainting. Could they all be related?"
Myhre: My husband, Jay, asked that -- could one be causing the other? And the neurologist was very quick to say, "No, no, it doesn't work that way." The neurologist had three residents with him, and they all nodded their heads. Jay thought, "Who am I to go up against four neurologists?"
Victoroff: In that situation, you can ask, "Can you help me understand why they're not connected?" Ask them what exactly makes them think that.
Myhre was discharged from the hospital in May, and in June her internist reduced her dose of Florinef, a drug that causes the kidneys to retain sodium and acts as a replacement for cortisone when the body doesn't produce enough on its own. Then, in August he increased the Florinef. In July, he took her off pindolol, a drug used to treat high blood pressure, and started her back up on it three days later. That day, she fainted in church. Her internist told her the problem is "severely dysfunctional coping skills." She fired him, and went to see a physician who specialized in integrative medicine. Myhre says under his care, her fainting episodes have decreased, but she still has them and is still extremely fatigued.
Cohen: So Karen, right now, how many different drugs and supplements are you taking?
Myhre: Florinef, Provigil, Cortef to increase cortisol levels, Yasmin [a birth control pill] to even out hormone levels throughout the month, and Vitamin B12 shots, Vitamin D, potassium, magnesium, and evening primrose oil.
Cohen: How many different doctors prescribed these?
Here are some of the tips the doctors offered Myhre
Cohen: Dr. Victoroff, Dr. Gazelle -- if you were Karen's old college buddy and she called you up asking for advice, what would you tell her to do at this point?
Elizabeth Cohen is a correspondent with CNN Medical News.
|Most Viewed||Most Emailed|